Idaho, 2009

Heavy Snow in Idaho, March 5 to 6, 2009

March 5 to 6, 2009 · NWS MSO · 2 events in 2 counties and zones

A vigorous and moist winter storm brought moderate to heavy snow accumulations over the higher terrain of north central Idaho. Amounts ranged between eight to sixteen inches over ski areas and mountain passes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A vigorous and moist winter storm brought moderate to heavy snow accumulations over the higher terrain of north central Idaho. Amounts ranged between eight to sixteen inches over ski areas and mountain passes. Lower elevations received anywhere from four to eight inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Mar 5, 2:56 AM PST, 5 hours 4 minutes earlier.

Area forecast discussion, Mar 5, 2:56 AM PST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
356 AM MST THU MAR 5 2009

.DISCUSSION...AN ACTIVE PERIOD IS SETTING UP FOR THE NORTHERN
ROCKIES TODAY AND FRIDAY AS A VIGOROUS TROUGH OF LOW PRESSURE
MOVES INTO THE REGION FROM CANADA. PRECIPITATION IS ALREADY
EVIDENT ON RADAR IMAGERY THIS MORNING OVER THE IDAHO PANHANDLE AHEAD
OF THE APPROACHING SYSTEM. EXPECT PRECIPITATION COVERAGE TO SPREAD
INTO NORTHWEST MONTANA AND NORTH CENTRAL IDAHO EARLY THIS
MORNING...AND THEN INTO SOUTHWEST MONTANA THIS AFTERNOON. DUE TO
FAVORABLE LIFT AND MOISTURE...HEAVY SNOW ACCUMULATIONS ARE
EXPECTED OVER THE MOUNTAINS WITH LIGHT TO MODERATE ACCUMULATIONS
EXPECTED IN MOST VALLEY LOCATIONS BY FRIDAY MORNING. NUMEROUS
WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED FOR THIS
SYSTEM...PLEASE SEE WWW.WEATHER.GOV/MISSOULA FOR FURTHER DETAILS.

IN ADDITION TO SNOW...GUSTY SURFACE WINDS ARE EXPECTED TO DEVELOP
THIS MORNING IN RESPONSE TO A TIGHTENING PRESSURE GRADIENT. A
SURFACE LOW WILL TRACK SOUTHWARD OUT OF CANADA ALONG WITH THE
UPPER LEVEL TROUGH. AHEAD OF THIS FEATURE...SOUTH WINDS WILL CAUSE
DOWNSLOPING CONDITIONS IN THE LARGER VALLEYS OF WESTERN MONTANA AS
WELL AS THE CAMAS PRAIRIE IN IDAHO. THESE WINDS ARE EXPECTED TO BE
PARTICULARLY STRONG OVER THE CAMAS PRAIRIE AND THUS A WIND
ADVISORY HAS BEEN ISSUED. AS THE SURFACE LOW SAGS SOUTHWARD THIS
AFTERNOON AND EVENING...WINDS WILL SHIFT TO A MORE NORTH OR
NORTHEASTERLY DIRECTION. THIS WILL ALLOW SOME COLDER ARCTIC LIKE AIR TO
SPILL INTO NORTHWEST MONTANA. THE STRONGEST PUSH WILL REMAIN OVER
GLACIER PARK AND INTO THE NORTHERN FLATHEAD VALLEY WHERE GUSTY
WINDS WILL COMBINE WITH SNOW TO CAUSE SOME LOCAL VISIBILITY ISSUES.

SATURDAY THROUGH THURSDAY...MODELS MAINTAIN FAIRLY GOOD AGREEMENT
WITH THE LARGE SCALE UPPER LEVEL PATTERN THROUGH THE WEEKEND AND THE
BEGINNING OF THE WEEK. A MOIST...COOL AND BROAD TROUGH OF LOW
PRESSURE WILL PUSH OUT OF THE GULF OF ALASKA ON SATURDAY BEFORE
PASSING THROUGH NORTH CENTRAL IDAHO AND WESTERN MONTANA THROUGH
MONDAY. ALTHOUGH SPECIFIC FEATURES ARE STILL BEING WORKED OUT...
WIDESPREAD SNOW WITH TEMPERATURES 10 TO 15 DEGREES BELOW NORMAL LOOKS
LIKELY. WILL CONTINUE TO MONITOR THE AMOUNT OF AVAILABLE MOISTURE
FOR POSSIBLE WINTER WEATHER HIGHLIGHTS.

AFTER THE TROUGH PASSES TO THE EAST ON TUESDAY...AN ACTIVE
NORTHWESTERLY FLOW WILL CONTINUE THE CHANCE FOR SNOW THROUGH THE END
OF THE WEEK.

&&

.AVIATION...A TROUGH OF LOW PRESSURE WILL CONTINUE TO DIG INTO
NORTH CENTRAL IDAHO AND WESTERN MONTANA TODAY. CLOUDS WILL
GRADUALLY LOWER THROUGH THE DAY AS THE TROUGH CENTERS ITSELF OVER
THE AREA. MOUNTAINS AND AREA PASSES WILL REMAIN OBSCURED BY
CLOUDS AND SNOWFALL TODAY. MODEL SOUNDINGS SHOW THAT KGPI WILL
SEE LOWERING CLOUDS THROUGH THE MORNING WITH CEILING AND
VISIBILITY REDUCTIONS DUE TO SNOW BECOMING LIKELY BY 18Z. SNOW IS
EXPECTED TO CONTINUE INTO THE EVENING AT KGPI. A LOWERED CLOUD
DECK WILL MAINTAIN OVER KMSO...KBTM AND KSMN THROUGH TODAY BUT
SNOW DOES NOT LOOK TO CREATE ANY EXTENDED REDUCTIONS TO CEILINGS
OR VISIBILITIES UNTIL LATE THIS EVENING. IN ADDITION TO SNOW AND
CLOUD COVER...GUSTY SOUTH WINDS WILL BE PRESENT REGION WIDE
THROUGH THIS AFTERNOON AS A PRESSURE GRADIENT STRENGTHENS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 AM MST
     FRIDAY FOR FLATHEAD/MISSION VALLEYS.

     WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR WEST GLACIER
     REGION.

     WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR
     KOOTENAI/CABINET REGION.

     WINTER STORM WARNING FROM NOON TODAY TO 8 AM MST FRIDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST FRIDAY FOR POTOMAC/SEELEY
     LAKE REGION.

     WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR LOWER CLARK FORK
     REGION.

ID...WINTER STORM WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
     OROFINO/GRANGEVILLE REGION.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR LOWER HELLS
     CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.

     WINTER STORM WARNING UNTIL 7 AM PST FRIDAY ABOVE 3000 FEET FOR
     NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...VIA
LONG TERM....KITSMILLER
AVIATION...KITSMILLER
Hazardous weather outlook, Mar 5, 4:04 AM PST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
504 AM MST THU MAR 5 2009

IDZ009-010-MTZ005-007-060015-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION-
504 AM MST THU MAR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

EXPECT INCREASING SOUTHERLY WINDS AS A STRONG PRESSURE GRADIENT
SETS UP OVER THE REGION THIS MORNING.

ACCUMULATING SNOWS ARE POSSIBLE LATE THIS EVENING INTO FRIDAY WHICH
MAY CAUSE TRAVEL DIFFICULTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MUCH COLDER ARCTIC AIR WILL SETTLE IN FRIDAY AND FRIDAY NIGHT.

COLD AIR WILL REMAIN IN PLACE AND THE POSSIBILITY OF ADDITIONAL
SNOW ACCUMULATIONS WILL EXIST MONDAY THROUGH TUESDAY AS THE UPPER
LEVEL SYSTEM EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Clearwater Mountains

When
March 5, 8:00 AM PST to March 6, 7:00 AM PST
Where
Northern Clearwater Mountains forecast zone
Reported by
COOP Observer
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

The CO-OP in Pierce reported eight inches of snow. A spotter seven miles north of Pierce reported nine inches of snow.

Heavy Snow, Southern Clearwater Mountains

When
March 5, 8:00 AM PST to March 6, 7:00 AM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

The storm spotter at Lolo Pass reported twelve to sixteen inches of new snow. The Dixie CO-OP reported eight inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160089, 160090.